MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 8.0MM TI MATRIX POLYAXIAL SCREW 60MM THREAD LENGTH; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DDD

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 8.0MM TI MATRIX POLYAXIAL SCREW 60MM THREAD LENGTH; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DDD
Model Number 04.632.860
Medical Device Problem Code Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/07/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient weight not available for reporting.Device malfunctioned intra-operatively and was not implanted / explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.A review of the device history records has been requested.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a titanium matrix polyaxial screw was damaged and was not allowing the rod and set screw to properly lock down during revision of posterior spinal surgery on (b)(6) 2018.The patient had synthes matrix hardware previously implanted and was scheduled for revision due to adjacent level disease.The surgeon removed the locking caps and proceeded to implant s2 and pelvic screws.After a new rod and set screws were placed and locked down, the surgeon noticed that the set screw on the patient¿s left side was sitting proud.The surgeon proceeded to take the locking cap and rod off.He noticed that the collar connecting screw shaft and tulip of titanium matrix polyaxial screw had shifted and was not allowing the rod and set screw to be properly locked down.He proceeded to remove the damaged matrix screw and replaced it with the new one.The damaged matrix screw was easily removed without any additional intervention.There was a thirty-minute surgical delay to remove the rod.The procedure was successfully completed.No other medical intervention required and no patient consequence.The patient outcome was reported as fine.Revision surgery due to adjacent level disease is addressed in (b)(4).This report addresses the polyaxial screw that was sitting proud.Concomitant devices reported: matrix locking/set screw (part number unknown, lot number unknown, quantity unknown), matrix rod (part number unknown, lot number unknown, quantity: 1), locking cap (part number unknown, lot number unknown, quantity unknown).This report is for one (1) 8.0mm matrix polyaxial screw.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Concomitant medical products: date device received by manufacturer.Device manufacture date.The subject device has been received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Additional product codes: mnh, mni, kwq, kwp.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device history record (dhr) review: brandywine dhr review; part no.: 04.632.860; lot no.: 6749886; manufacturing location: brandywine; release to warehouse date: 19-aug-2011.No nonconformance records (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Complaint condition: it was reported that a titanium matrix polyaxial screw was damaged and was not allowing the rod and set screw to properly lock down during revision of posterior spinal surgery on (b)(6) 2018.After a new rod and set screws were placed and locked down, the surgeon noticed that the set screw on the patient¿s left side was sitting proud.The surgeon proceeded to take the locking cap and rod off.He noticed that the collar connecting screw shaft and tulip of titanium matrix polyaxial screw had shifted and was not allowing the rod and set screw to be properly locked down.He proceeded to remove the damaged matrix screw and replaced it with the new one.No other medical intervention required and no patient consequence.Us customer quality (cq) investigation workflow: device interaction/functional.Visual inspection: the returned polyaxial screw (04.632.860) was returned with the collet (04.632.420) inappropriately oriented ninety degrees within the polyaxial body (04.632.420.2).This orientation would prevent the rod and locking cap from appropriately seating within the polyaxial head component during implantation.The collet could not be manually rotated to the appropriate orientation.The matrix screw¿s (04.632.860) drive recess was scratched but not stripped.Functional test: functional testing could not be performed as the related devices were not returned.However, the received condition observed during visual inspection agreed with the visual complaint condition, and this visual condition could have caused the functional complaint condition.Dimensional inspection: relevant dimensions could not be measured as it is not possible to separate the subcomponents.Document/specification review: review of the device history record showed that there were no issues during the manufacture of this product which would contribute to this complaint condition.Relevant drawings were reviewed during investigation.The earlier revision of each drawing was used during manufacture; the later revision is current.Manufacturing of this device occurred after release of design control order (dco), which addressed features of the body and collet relevant to the device¿s complaint and received condition: the blind hole location and rivet depth were changed on the body, the outer diameter of the collet was changed.These changes were made to improve the collet¿s ability to maintain the correct orientation during use.The dco documented a ¿use as is¿ designation for devices which were in the process of being manufactured at the time of the change, which applied to this device¿s lot.The dco addressed a design issue relevant to the device¿s condition - no further product design issues or discrepancies were observed.Summary: the complaint condition was confirmed during investigation.There were no issues during the manufacture of this product that would contribute to the device¿s condition.The root cause of the condition was determined to be a design issue, which was appropriately addressed by geometric/dimension revisions specified in the dco.During the investigation, no additional product design issues or discrepancies were observed that may have contributed to the complaint condition.It has been determined that no corrective and/or preventive action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
8.0MM TI MATRIX POLYAXIAL SCREW 60MM THREAD LENGTH
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DDD
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7804471
Report Number2939274-2018-53425
Device Sequence Number1293410
Product Code NKB
UDI-Device Identifier10705034745848
UDI-Public(01)10705034745848
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K100952
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number04.632.860
Device Catalogue Number04.632.860
Device Lot Number6749886
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/22/2018
Initial Date Received by Manufacturer 08/22/2018
Supplement Date Received by Manufacturer08/22/2018
08/22/2018
10/01/2018
Initial Report FDA Received Date08/22/2018
Supplement Report FDA Received Date08/22/2018
09/17/2018
10/03/2018
Patient Sequence Number1
Patient Age74 YR